SEARCH

SEARCH BY CITATION

Keywords:

  • amphetamine;
  • dopamine;
  • glutamate;
  • microdialysis;
  • motor cortex;
  • thalamus

Abstract

Thumbnail image of graphical abstract

The ventrolateral thalamus (VL) is a primary relay point between the basal ganglia and the primary motor cortex (M1). Using dual probe microdialysis and locomotor behavior monitoring, we investigated the contribution of VL input into M1 during amphetamine (AMPH)-stimulated monoamine release and hyperlocomotion in rats. Tetrodotoxin (10 μM) perfusion into the VL significantly lowered hyperactivity induced by AMPH (1 mg/kg i.p.). This behavioral response corresponded to reduced cortical glutamate and monoamine release. To determine which glutamate receptors the thalamocortical projections acted upon, we perfused either the α-amino-3-(3-hydroxy-5-methyl-isoxazol-4-yl)propanoic acid (AMPA)/kainate receptor antagonist 2,3-dihydroxy-6-nitro-7-sulfamoyl-benzo[f]quinoxaline-2,3-dione (NBQX) (10 μM) or the N-methyl-D-aspartic acid (NMDA) receptor antagonist (MK-801) intracortically followed by systemic AMPH. The results show that AMPA/kainate, and to a lesser extent NMDA receptors, mediated the observed effects. As glutamate–monoamine interactions could possibly occur through local or circuit-based mechanisms, we isolated and perfused M1 tissue ex vivo to determine the extent of local glutamate–dopamine interactions. Taken together, these results demonstrate that AMPH generates hyperlocomotive states via thalamocortical signaling and that cortical AMPA receptors are an important mediator of these effects.

This study utilizes dual probe microdialysis sampling and comprehensive LC-MS analysis to determine the effects of amphetamine (1 mg/kg i.p.) on thalamocortical neurotransmission. Using pharmacological tools such as local thalamic tetrodotoxin (TTX) perfusion and glutamate antagonist at the cortical level, we demonstrate that thalamocortical glutamate (acting primarily through cortical AMPA receptors) is an essential component in amphetamine-induced hyperlocomotion.